Side effects vs. acute infection
Apr 27, 2005
I had a blunt instrument exposure to a patient with AIDS (tip of scissors) 2 weeks ago and went on PEP (combivir and viracept) 1 week ago. I've been feeling flushed (and hot flashes) with a continuous mild headache and have had mild diarrhea for the past 6 days or so. I think these are common side effects but how do you distinguish these symptoms with symptoms of acute HIV infection? Also, should I have a viral load test soon since antibody testing will take several months to come up positive? Thanks.
Response from Dr. Young
Thanks for your post.
The symptoms that you've described sound like typical side effects of the medications that you're taking. The AZT part of Combivir can frequently cause headaches, and Viracept very commonly causes diarrhea.
Overall, your exposure was a very low risk one and I'd have a very low suspicion of HIV infection. If in doubt, I'd speak to your doctor about your symptoms.
Good luck, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Swollen Lymph Nodes After Performing Oral Sex Worried I Have HIV
- Tingling In Feet After Licking Genital Worried I Have HIV
- Tingling In Feet After Receptive Anal Sex Without Condom Does It Mean I Have HIV
- Can Hepatitis Cause Excessive Saliva At Night?
- Does Cervical Cancer Cause Pain?
- Vagina Pain Symptoms
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.